Bleeding from the Penis: What Can Cause It?
Dear Dr. Motola,** I underwent brachytherapy and HDR treatments for advanced prostate cancer 16 months ago. This past week I’ve been experiencing off and on bleeding, with some clots, from the penis. I consulted both family doctor and urologist, but they indicated it was probably from my prostate and did not seem concerned. There is no UTI.**** Is this a common occurrence? Should we have further testing done; i.e., scope or CT scan? Obviously, I am quite concerned and just trying to reassure myself that this is a possible side effect of the radiation. Thank you.**
If you are experiencing hematuria (blood in urine), and especially passing clots in your urine, cystoscopy should definitely be considered. Secondary cancers of the urinary tract have been reported in patients after undergoing radiation therapy. Cystoscopy and an imaging study of the upper urinary tracts will probably be necessary. Talk to your doctor about this course of treatment.
Jay Motola, MD, is a board-certified urologist and attending physician, Department of Urology, Mount Sinai West, and Assistant Professor of Urology, Icahn School of Medicine at Mount Sinai. Dr. Motola is a summa cum laude, Phi Beta Kappa graduate of Boston University, and earned his medical degree at the State University of New York at Stony Brook.